Florida, 2011Damaging Wind in Florida, May 23, 2011
May 23, 2011 · NWS JAX · 1 event in 1 county or zone
An isolated sea breeze thunderstorm produced wind damage.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An isolated sea breeze thunderstorm produced wind damage.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jacksonville, FL wrote its last area forecast discussion before the first event at May 23, 1:51 PM EST, 3 hours 19 minutes earlier.
Area forecast discussion, May 23, 1:51 PM EST, 3 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
251 PM EDT MON MAY 23 2011
...NEAR RECORD HEAT TO CONTINUE THROUGH MID-WEEK...
.SHORT TERM...TONIGHT THROUGH THURSDAY...
REST OF THIS AFTERNOON...RIDGE OF HIGH PRESSURE REMAINS IN CONTROL
IN THE LOW/MID LEVELS OF THE ATMOSPHERE AND AGAIN TEMPS HAVE SOARED
INTO THE LOWER/MID 90S ACRS INLAND AREAS AND 80S ALONG THE COAST
BEHIND THE DEVELOPING ATLC COAST SBRZ. PWATS REMAIN IN THE 1-1.25"
RANGE AND DEVELOPING CU FIELD ACRS NERN FL IS SUPPORTIVE OF A
POSSIBLE ROGUE SHOWER/TSTM LATE THIS AFTERNOON OR EARLY EVENING ACRS
INLD NERN FL AS THE ATLC/GOMEX SBRZ MEET...BUT FOR NOW WILL HOLD
ONTO SILENT 10% POPS IN THE ONGOING FORECAST. AS FOR RECORD HIGHS
THE THREE CLIMATE SITES HAVE ALL REACHED THE MID 90S SO FAR AND ALL
WILL HAVE A CRACK AT TYING/BREAKING RECORDS.
MAY 23RD RECORD HIGHS AT...
JAX...97/1960
GNV...98/1899
AMG...97/1962
TONIGHT...MOSTLY CLEAR SKIES UNDERNEATH RIDGE ONCE AGAIN WITH MILD
TEMPS FALLING INTO THE 60S OVER INLAND AREAS AND LOWER 70S ALONG THE
COAST. CONFIDENCE GRIDS STILL SHOW VERY LOW PROBS FOR FOG...SO HAVE
KEPT OUT OF THE FORECAST/ZFP/GRIDS WITH THE AFTERNOON PACKAGE.
TUE/WED...NEAR RECORD HEAT CONTINUES WITH HIGH PRESSURE RIDGE
HOLDING IN PLACE AND EXPECT HIGHS IN THE MID/UPPER 90S OVER INLAND
AREAS AND NEAR 90 ALONG THE COAST BEFORE ATLC COAST SBRZ DEVELOPMENT
EACH DAY. PWATS WILL REMAIN AT OR JUST ABOVE 1 INCH AND WILL KEEP
SILENT 10% POPS FOR AN AFTERNOON SHOWER/TSTM IN PLACE...OVERALL
CONDS WILL REMAIN VERY HOT AND DRY. HAVE CONTINUED TO GO A SOLID 2
DEGREES ABOVE GFS MOS MAX TEMP GUIDANCE AS IT CONTINUES TO
UNDERFORECAST CURRENT HEAT WAVE IN PLACE.
THU...MODELS CONTINUE TO TRY TO SLOWLY BREAK DOWN RIDGE AHEAD OF
APPROACHING SHORTWAVE TROF WITH MAX TEMPS FALLING BACK INTO THE
LOWER/MID 90S ACRS INLAND BUT STILL WELL ABOVE NORMAL...AND STILL
EXPECT ENOUGH RIDGING TO SUPPRESS CONVECTION FOR ONE MORE DAY WITH
SILENT 10% POPS STILL THE RULE ALONG SBRZ FRONTS AS THEY MOVE INLAND.
.LONG TERM...FRIDAY THROUGH MEMORIAL DAY...
FRI/SAT...MODELS CONTINUE TO WEAKEN FORECAST SHORT-WAVE TROF THAT
PUSHES INTO THE SERN U.S. WITH SOME INCREASE IN MOISTURE LEVELS WITH
PWATS UP AROUND 1.50 INCHES. THIS WOULD TEND TO LEAN TOWARD THE
ONSET OF AFTN/EVE TSTM ACTIVITY...BUT MODELS HAVE TRENDED DOWN ON
POPS AND I HAVE TWEAKED POPS BACK DOWN INTO THE 20-30% RANGE ONCE
AGAIN. AND WITH MORE INSOLATION EXPECTED THAN PREVIOUS...HAVE
TWEAKED UP HIGHS ABOVE GFS MOS GUIDANCE.
SUN/MEMORIAL DAY...MODELS NOW QUICKLY REBUILDING RIDGING BACK OVER
THE REGION THROUGH ALL LEVELS OF THE ATMOSPHERE...BUT WITH SOME
LINGERING MOISTURE IN THE ATMOSPHERE...STILL EXPECT POPS TO REMAIN
IN THE 20-30% RANGE...AND WITH RIDGING RETURNING...HAVE CONTINUED TO
TWEAK MAX TEMP GUIDANCE 1-2 DEGS ABOVE FORECAST GUIDANCE.
&&
.AVIATION...VFR CONDITIONS EXPECTED TO CONTINUE THROUGH TUESDAY.
LITTLE TO NO FOG EXPECTED TONIGHT.
&&
.MARINE...FORECAST TO REMAIN UNCHANGED THE NEXT FEW DAYS. HIGH
PRESSURE OVER THE AREA WILL RESULT IN LIGHT SOUTH WINDS AND SEAS.
&&
.FIRE WEATHER...LOW RH AND HIGH ERC VALUES OVER INLAND NE FL TODAY
THROUGH WEDNESDAY. RH'S WILL INCREASE ABOVE CRITICAL VALUES BY LATE
WEEK.
&&
.PRELIMINARY POINT TEMPS/POPS...
AMG 66 97 66 97 / 10 10 10 10
SSI 71 92 70 91 / 0 10 0 0
JAX 68 94 67 94 / 10 10 0 0
SGJ 68 92 67 92 / 0 0 0 0
GNV 66 97 64 96 / 10 0 0 0
OCF 66 96 64 95 / 10 0 0 0
&&
.JAX WATCHES/WARNINGS/ADVISORIES...
FL...RED FLAG WARNING UNTIL 7 PM EDT THIS EVENING FOR ALACHUA-BAKER-
BRADFORD-CLAY-COLUMBIA-DUVAL-GILCHRIST-HAMILTON-MARION-
NASSAU-PUTNAM-ST JOHNS-SUWANNEE-UNION.
FIRE WEATHER WATCH TUESDAY AFTERNOON FOR ALACHUA-BAKER-BRADFORD-
CLAY-COLUMBIA-GILCHRIST-HAMILTON-MARION-PUTNAM-SUWANNEE-
UNION.
GA...NONE.
AM...NONE.
&&
HESS/ZIBURA/PRESNALLHazardous weather outlook, May 23, 4:05 AM EST, 13 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
505 AM EDT MON MAY 23 2011
FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-240915-
HAMILTON-SUWANNEE-COLUMBIA-BAKER-NASSAU-DUVAL-UNION-BRADFORD-CLAY-
ST JOHNS-GILCHRIST-ALACHUA-PUTNAM-FLAGLER-MARION-COFFEE-
JEFF DAVIS-BACON-APPLING-WAYNE-ATKINSON-WARE-PIERCE-BRANTLEY-
INLAND GLYNN-COASTAL GLYNN-ECHOLS-CLINCH-CHARLTON-INLAND CAMDEN-
COASTAL CAMDEN-
505 AM EDT MON MAY 23 2011
THIS OUTLOOK IS FOR NORTHEAST FLORIDA AND SOUTHEAST GEORGIA.
.DAY ONE...TODAY AND TONIGHT...
HIGH TEMPERATURES IN THE MID TO UPPER 90S ARE EXPECTED OVER
INLAND AREAS TODAY. DRINK PLENTY OF FLUIDS TO REMAIN HYDRATED WHEN
PERFORMING OUTSIDE ACTIVITIES.
AN ELEVATED FIRE DANGER WILL CONTINUE TODAY OVER INLAND AREAS
DUE TO VERY DRY CONDITIONS.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...
AN ELEVATED FIRE DANGER WILL CONTINUE OVER INLAND AREAS ON
TUESDAY DUE TO LOW RELATIVE HUMIDITY VALUES.
SCATTERED THUNDERSTORMS ARE EXPECTED ON FRIDAY AND SATURDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT REQUESTED AT THIS TIME.
FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE WEBSITE ON THE INTERNET AT WEATHER.GOV/JAX.
JDS
In the hours before
Special weather statement, May 23, 4:24 PM EST, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
524 PM EDT MON MAY 23 2011
FLZ040-232215-
MARION-
524 PM EDT MON MAY 23 2011
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR WESTERN MARION
COUNTY FOR STRONG WINDS AND SMALL HAIL VALID UNTIL 615 PM EDT...
AT 524 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 2 MILES NORTH OF OCALA AIRPORT...OR 6
MILES WEST OF OCALA...MOVING WEST AT 15 MPH. THIS STRONG THUNDERSTORM
WILL ALSO AFFECT AREAS AROUND OCALA AIRPORT AND ROMEO THROUGH 615 PM
EDT. HAIL UP TO THREE QUARTER INCH IN DIAMETER AND GUSTY WINDS OF 45
TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE.
REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.
LAT...LON 2917 8254 2921 8254 2922 8253 2922 8241
2926 8241 2938 8241 2927 8211 2910 8218
TIME...MOT...LOC 2124Z 108DEG 12KT 2921 8225
STRUBLEThunderstorm Wind, Marion
- When
- May 23, 5:10 PM EST
- Where
- Marion County, 0.6 mi W of Blitchton
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 29.280, -82.340
Trees were blown down and one blocked the intersection of West Highway 326 and NW Highway 27. The time of the event was based on radar.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Hail in Arkansas, May 23 to 24, 20114 deaths · $51,000 · 1 in hail · 20 events
- Tornado and Damaging Winds in Tennessee, May 23, 20112 injured · $412,000 · EF2 · 3 events
- Tornado and Hail in Kentucky, May 23, 20111 injured · $354,000 · EF2 · 3 events
- Tornado and Flash Flooding in Oklahoma, May 23 to 24, 201114 injured · $75,000 · EF0 · 27 events
- Rip Current in Texas, May 23, 20111 death · 1 injured · 1 event
- Tornadoes and Damaging Winds in Ohio, May 23, 2011$452,000 · EF1 · 64 events
- Tornadoes and Hail in Pennsylvania, May 23, 2011$155,000 · EF2 · 9 events
- Flooding in Montana, May 23 to 31, 2011$6.0 million · 3 events
- Hail and Damaging Winds in Ohio, May 23, 2011$1.2 million · 1.75 in hail · 26 events
- Tornado and Hail in Illinois, May 23, 2011$327,000 · EF1 · 10 events
- Hail and Damaging Winds in Indiana, May 23, 2011$222,000 · 1 in hail · 37 events
- Hail and Damaging Winds in Illinois, May 23, 2011$275,000 · 1.75 in hail · 14 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 294600.